We Remain Open And Committed To Providing Critical Addiction Treatment. Read More Here:  COVID-19 Update

Gabapentin Overdose: Is It Possible?

Gabapentin Overdose | Is It Possible? | Just Believe Recovery PA

In This Article

Taking an excessive amount of any drug can result in an overdose, a medical emergency that, in severe instances, can be life-threatening. By the time an individual realizes they’re overdosing (if they do at all), it may be too late to save their lives or avoid permanent damage. Treatment for gabapentin abuse can prevent a potentially lethal gabapentin overdose.

Can You Overdose On Gabapentin?

Compared with other psychoactive drugs such as opioids, gabapentin is believed to be relatively non-lethal in overdose circumstances, meaning the morbidity associated with a dose is quite low. However, the primary risk of gabapentin overdose appears when people use gabapentin in combination with other drugs, such as alcohol or opioids.

Using multiple substances with central nervous system (CNS) depressant effects can easily amplify certain side effects and lead to significant problems, including overdose. For example, individuals using gabapentin combined with alcohol are subject to intensified depressant side effects, such as dizziness and sedation.

Alcohol itself may also induce a more rapid release of the contents of some extended-release tablet formulations of the drug, potentially placing the user at a higher risk of gabapentin overdose.

Alcohol isn’t the only hazard for those using gabapentin, however. For those on a prescription opioid regimen, being concurrently prescribed gabapentin has been linked to a substantially increased risk of opioid-related death.

A gabapentin overdose may lead to the following symptoms:

  • Dizziness
  • Drowsiness
  • Double vision
  • Slurred speech
  • Diarrhea
  • Nausea and vomiting
  • Ataxia
  • Low blood pressure
  • Accelerated heart rate
  • Labored, slow breathing
  • Kidney failure
  • Coma

Gabapentin overdoses are typically medically managed without significant complications. Nonetheless, any drug-related overdose has the potential to be severe, and some people may experience more severe reactions in a gabapentin-related overdose. For example, children, the elderly, and those with impaired renal function may be at a much higher likelihood of adverse complications from a poisonous dose of gabapentin than otherwise healthy adults.

Gabapentin Overdose | Is It Possible? | Just Believe Recovery PA

The concurrent consumption of other substances may also lead to a more dire medical situation and, as noted, could increase the risk of overdose death. Individuals who overdose on a cocktail of gabapentin and another drug with depressant effects, such as alcohol, are at a higher risk of significant adverse effects.

These individuals may require immediate medical attention. Gabapentin may lead to respiratory depression when used independently or with other substances. Combining the drug with other CNS depressant substances may be deadly.

Unfortunately, it’s relatively common for gabapentin to be prescribed to people who also use opioids, the combination of which can lead to profound respiratory depression, especially when these drugs are abused in excessive doses. Due to the genuine risk of dangerously slowed breathing and, ultimately, respiratory arrest, those who misuse gabapentin to enhance an opioid high may be risking potential death with each use.

Depending on the intensity of any resulting oxygen deprivation and the duration in which it persists, consequences may include seizures, irreversible brain damage, coma, and even death.

Precautions and Interactions

Gabapentin is one of those prescription substances that is not considered at exceptionally high risk for abuse and can therefore easily be overlooked as a reason for concern. Nonetheless, if not careful, it can be used as an opportunity to enhance the effects of other drugs. In addition, when gabapentin is either combined with opioids or alcohol, it can cause individuals misusing the drugs to overdose and even die from complications related to the gabapentin itself.

Opioid overdose can often be reversed by administering the drug naloxone, which many states have made available to purchase over the counter. Emergency services must still be contacted immediately.

Gabapentin Abuse

Gabapentin is not, at the time of this writing, currently classified as a controlled substance by the Drug Enforcement Administration (DEA). Therefore, it is not covered in the yearly reports of drug use and misuse by the Substance Abuse and Mental Health Services Administration (SAMHSA). However, it is chemically similar to pregabalin (Lyrica), a Schedule V controlled substance.

Its abuse potential has historically been considered very low. But in recent years, concerns over increasing numbers of individuals misusing the drug, significantly to potentiate their opioid highs, have been rising. Research has revealed a range of enhancing effects users may experience in this situation, such as euphoria, a sense of calmness and relaxing high similar to marijuana, and increased social interactions. Not all users report such positive effects, however.

Gabapentin Overdose | Is It Possible? | Just Believe Recovery PA

Abuse of the drug has increasingly become a concern among health experts in the U.S. Some action has been taken at the state level in pushing for gabapentin to at least be given a low-level schedule classification, such as a Schedule V. This would thereby require that each prescription be reported to a state prescription monitoring program.

There have also been reports of gabapentin abuse in prison populations. Some inmates report crushing the drug and snorting the residual powder. Some of the phenomena of gabapentin abuse may be attributed to widespread prescribing of the medication.

Those with easy access to gabapentin who are looking to get high by any means necessary may end up seeking out the drug. They may take it in conjunction with other substances, such as opioids, which can significantly increase the risks involved.

Gabapentin Overdose Treatment

Anyone showing signs of an overdose or other toxic reaction to any medication or other substance should receive immediate treatment. If you think you or someone you know has overdosed on gabapentin, you should immediately call 911 to contact emergency medical services. While you want, you or the person overdosing should avoid using any medications or fluids unless directed by medical personnel and wait for help to arrive.

Treatment for a gabapentin-related overdose might include the following:

  • Airway maintenance, supplemental oxygen, and ventilation assistance if the individual is unable to breathe on their own
  • Administration of activated charcoal or gastric irrigation (stomach pumping) to remove any gabapentin that remains in the gastrointestinal tract
  • Protection from self-injury if ataxia is present
  • Treatment that addresses stupor or coma
  • Treatment that addresses agitation, delirium, and any other notable complications

Why Just Believe Recovery?

Each day you abuse drugs or alcohol is one more day that you’re risking your health and possibly your life. Getting treatment in a reputable program can set you on a path to successful recovery and free you from concern over whether your subsequent use could result in an overdose.

Our center features the perfect combination of experienced, licensing, and compassionate staff, a serene recovery environment. Our full spectrum of therapies and corrective services can help you succeed at long-term sobriety and discover what a life in recovery has to offer.

We Believe Recovery Is Possible For Everyone.
If you or a loved one needs help with substance abuse and/or treatment, please contact Just Believe Recovery PA at (888) 380-0342. Our specialists can assess your needs and help you get the treatment that provides the best chance for your long-term recovery.
⟹ Read This Next : Gabapentin Withdrawal
Just Believe Recovery Carbondale

Just Believe Recovery is a fully licensed, Joint Commission accredited, comprehensive drug and alcohol treatment center located in Carbondale, Pennsylvania

Have Questions?

🔒 Your information is safe & secure

This field is for validation purposes and should be left unchanged.
Is Dilaudid Stronger Than Morphine? | Just Believe Recovery PA
Abused Substances

Is Dilaudid Stronger Than Morphine?

Is Dilaudid stronger than morphine? The answer is yes. Dilaudid (hydromorphone) is chemically similar to morphine but is approximately ten times more potent. This means

Read More »